Distributed nonlinear control of mobile autonomous multi-agents

Tengfei Liu, Zhong Ping Jiang

Research output: Contribution to journalArticle

Abstract

This paper studies the distributed nonlinear control of mobile autonomous agents with variable and directed topology. A new distributed nonlinear design scheme is presented for multi-agent systems modeled by double-integrators. With the new design, the outputs of the controlled agents asymptotically converge to each other, as long as a mild connectivity condition is satisfied. Moreover, the velocity (derivative of the output) of each agent can be restricted to be within any specified neighborhood of the origin, which is of practical interest for systems under such physical constraint. The new design is still valid if one of the agents is a leader and the control objective is to achieve leader-following. As an illustration of the generality and effectiveness of the presented methodology, the formation control of a group of unicycle mobile robots with nonholonomic constraints is revisited. Instead of assuming the point-robot model, the unicycle model is transformed into two double-integrators by dynamic feedback linearization, and the proposed distributed nonlinear design method is used to overcome the singularity problem caused by the nonholonomic constraint by properly restricting the velocities. Simulation results are included to illustrate the theoretical results.

Original languageEnglish (US)
Pages (from-to)1075-1086
Number of pages12
JournalAutomatica
Volume50
Issue number4
DOIs
StatePublished - 2014

Fingerprint

Autonomous agents
Feedback linearization
Multi agent systems
Mobile robots
Topology
Robots
Derivatives

Keywords

  • Distributed control
  • Flexible topology
  • Multi-agent systems
  • Nonholonomic mobile robots
  • Output agreement

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Electrical and Electronic Engineering

Cite this

Distributed nonlinear control of mobile autonomous multi-agents. / Liu, Tengfei; Jiang, Zhong Ping.

In: Automatica, Vol. 50, No. 4, 2014, p. 1075-1086.

Research output: Contribution to journalArticle

@article{d2e812b5ad00429a87f7c73bd25f5b04,
title = "Distributed nonlinear control of mobile autonomous multi-agents",
abstract = "This paper studies the distributed nonlinear control of mobile autonomous agents with variable and directed topology. A new distributed nonlinear design scheme is presented for multi-agent systems modeled by double-integrators. With the new design, the outputs of the controlled agents asymptotically converge to each other, as long as a mild connectivity condition is satisfied. Moreover, the velocity (derivative of the output) of each agent can be restricted to be within any specified neighborhood of the origin, which is of practical interest for systems under such physical constraint. The new design is still valid if one of the agents is a leader and the control objective is to achieve leader-following. As an illustration of the generality and effectiveness of the presented methodology, the formation control of a group of unicycle mobile robots with nonholonomic constraints is revisited. Instead of assuming the point-robot model, the unicycle model is transformed into two double-integrators by dynamic feedback linearization, and the proposed distributed nonlinear design method is used to overcome the singularity problem caused by the nonholonomic constraint by properly restricting the velocities. Simulation results are included to illustrate the theoretical results.",
keywords = "Distributed control, Flexible topology, Multi-agent systems, Nonholonomic mobile robots, Output agreement",
author = "Tengfei Liu and Jiang, {Zhong Ping}",
year = "2014",
doi = "10.1016/j.automatica.2014.02.023",
language = "English (US)",
volume = "50",
pages = "1075--1086",
journal = "Automatica",
issn = "0005-1098",
publisher = "Elsevier Limited",
number = "4",

}

TY - JOUR

T1 - Distributed nonlinear control of mobile autonomous multi-agents

AU - Liu, Tengfei

AU - Jiang, Zhong Ping

PY - 2014

Y1 - 2014

N2 - This paper studies the distributed nonlinear control of mobile autonomous agents with variable and directed topology. A new distributed nonlinear design scheme is presented for multi-agent systems modeled by double-integrators. With the new design, the outputs of the controlled agents asymptotically converge to each other, as long as a mild connectivity condition is satisfied. Moreover, the velocity (derivative of the output) of each agent can be restricted to be within any specified neighborhood of the origin, which is of practical interest for systems under such physical constraint. The new design is still valid if one of the agents is a leader and the control objective is to achieve leader-following. As an illustration of the generality and effectiveness of the presented methodology, the formation control of a group of unicycle mobile robots with nonholonomic constraints is revisited. Instead of assuming the point-robot model, the unicycle model is transformed into two double-integrators by dynamic feedback linearization, and the proposed distributed nonlinear design method is used to overcome the singularity problem caused by the nonholonomic constraint by properly restricting the velocities. Simulation results are included to illustrate the theoretical results.

AB - This paper studies the distributed nonlinear control of mobile autonomous agents with variable and directed topology. A new distributed nonlinear design scheme is presented for multi-agent systems modeled by double-integrators. With the new design, the outputs of the controlled agents asymptotically converge to each other, as long as a mild connectivity condition is satisfied. Moreover, the velocity (derivative of the output) of each agent can be restricted to be within any specified neighborhood of the origin, which is of practical interest for systems under such physical constraint. The new design is still valid if one of the agents is a leader and the control objective is to achieve leader-following. As an illustration of the generality and effectiveness of the presented methodology, the formation control of a group of unicycle mobile robots with nonholonomic constraints is revisited. Instead of assuming the point-robot model, the unicycle model is transformed into two double-integrators by dynamic feedback linearization, and the proposed distributed nonlinear design method is used to overcome the singularity problem caused by the nonholonomic constraint by properly restricting the velocities. Simulation results are included to illustrate the theoretical results.

KW - Distributed control

KW - Flexible topology

KW - Multi-agent systems

KW - Nonholonomic mobile robots

KW - Output agreement

UR - http://www.scopus.com/inward/record.url?scp=84898910968&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84898910968&partnerID=8YFLogxK

U2 - 10.1016/j.automatica.2014.02.023

DO - 10.1016/j.automatica.2014.02.023

M3 - Article

VL - 50

SP - 1075

EP - 1086

JO - Automatica

JF - Automatica

SN - 0005-1098

IS - 4

ER -